Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 57, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2020, 2:00 PM CDT for Comanche County, Cotton County, Tillman County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 2:00 PM CDT (19:00 UTC)
- Expired
- Apr 11, 2020, 2:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Comanche County, OK, Cotton County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 37 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 1:53 PM CDT, 7 minutes earlier.
Area forecast discussion, Apr 11, 1:53 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Norman OK 153 PM CDT Sat Apr 11 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 121 PM CDT Sat Apr 11 2020 Moisture advection and destabilization continues through the region, in particular through western Oklahoma and western north Texas. The airmass in western north Texas has been relatively unmodified from the morning storms. These storms have not been as widespread and have remained mostly south of the CWA, and is now impacting the far southeast Oklahoma counties with rain, lightning, and some small hail. Out in western Texas and the Texas Panhandle, visible satellite show cumulus towers developing and bubbling up. The environment in the area is a bit concerning, with increasing CAPE throughout the area. CAMs soundings indicate plenty of low level instability (SBCAPE & MLCAPE > 2000 J/kg), and a curved hodograph with strong enough low level shear (SFC-1km Shear > 20kts, SRH > 300 in areas). The possibility is there for isolated supercells with all hazards possible: large hail, severe winds, and a possible tornado. There are a few failure modes to watch out for. If these storms do not remain surface based, tornado chances will drop however the hail and wind threat will remain. Also currently the visible satellite looks a bit junky, which may limit the severity if the storms continue to remain unorganized. As these storms exit the area into Sunday, winds will increase significantly as the strong cold front enters northwestern Oklahoma. Winds will intensify to a sustained greater than 35mph, with gusts possible in the 40-50mph range. With these high winds, a wind advisory will be issued for most of western into central Oklahoma, as well as parts of western north Texas. Zwink && .LONG TERM... (Sunday night through next Friday) Issued at 121 PM CDT Sat Apr 11 2020 Behind the cold front, much colder air will result in significant temperature drops in the region, with many areas dropping below freezing throughout northern, central, and western Oklahoma. With it being mid April and the chance for a late season freeze, a Freeze warning will likely be issued as the event gets closer. Late Monday into Tuesday, a shortwave trough moves through the area in conjunction with some Pacific midlevel moisture, which will result in widespread precipitation. With the deep cold airmass in place, there is a chance for snow throughout northwestern Oklahoma and parts of central Oklahoma. Accumulations will likely be limited by ground temperatures, however model soundings indicate heavy snow may be possible in some areas which might overcome the warm ground temperatures. Cold temperatures are expected to linger until Wednesday, where temperatures will gradually warm up through the remainder of the week. Next chance of precipitation appears to be late next week with an approaching upper level cyclone. Zwink && .AVIATION... (18Z TAFS) Issued at 1211 PM CDT Sat Apr 11 2020 Much of the area continue to see MVFR ceilings this afternoon and this is likely to continue as gusty south winds continue to pull moisture northward. There will be a chance for TSRA at most sites this afternoon and tonight before things clear out after 09Z. Strong cold front will impact WWR before end of forecast period with wind gusts of 35 to 40kts. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 58 75 31 48 / 40 30 0 10 Hobart OK 54 72 30 48 / 40 10 0 10 Wichita Falls TX 59 76 34 52 / 40 20 0 10 Gage OK 48 62 25 46 / 20 10 0 10 Ponca City OK 57 72 29 49 / 30 50 0 10 Durant OK 59 75 35 53 / 60 80 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...50 LONG TERM....50 AVIATION...30
Hazardous weather outlook, Apr 11, 11:45 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1145 AM CDT Sat Apr 11 2020 OKZ004>048-050>052-TXZ083>090-121645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1145 AM CDT Sat Apr 11 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe storms are possible across the area this afternoon and tonight with an Enhanced risk in parts of far southwest Oklahoma and western north Texas. Location... The Enhanced risk is southwest of a line from Mangum and Frederick Oklahoma to Electra and Dundee Texas. There is a Slight risk along and southwest of a line from near Cherokee and Perry, to Stillwater Oklahoma. Impacts... Hail up to the size of baseballs. Damaging wind gusts of 70 to 80 mph. An isolated tornado or two across southwest Oklahoma and western north Texas. Timing... This afternoon into early Sunday, with the most likely time after 3 pm. Discussion... Elevated strong to severe storms will be possible this afternoon mainly south of I-40. Hail up to the size of golf balls will be possible. Additional storms could develop near a dryline that will be near the western border of Oklahoma and western north Texas late this afternoon. This activity could be more surfaced based with large hail and damaging winds possible. A tornado may also be possible, especially near the dryline and any outflow boundaries left over from earlier storms across southwest Oklahoma and western north Texas. Strong to severe storms will remain possible overnight into early Sunday with large hail and damaging wind gusts the main concerns. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Ongoing showers and thunderstorms are expected across portions of the area Sunday morning and will continue to be possible into Sunday afternoon before shifting east of the area. Some of these storms could be strong to severe. The risk for severe storms is generally along and east of a line from Enid and El Reno, to Chickasha and Duncan Oklahoma. Large hail and damaging winds will be the main concerns. .Wind... Strong northerly winds are expected behind a cold front that will move across the area Sunday. Wind gusts of 40 to 55 mph will be likely. However, some locations could experience wind gusts of around 60 mph or higher. There are still some uncertainties of just how strong and the timing of the stronger winds but Sunday will be windy everywhere. Take steps to secure outdoor furniture and equipment. .Cold Weather... Much colder air will move into the region behind the cold front Sunday affecting temperatures for the first half of next week. Temperatures at or below freezing will be possible in some areas Sunday, Monday, and Tuesday nights with Sunday night being the coldest and most widespread with the freezing temperatures. Take steps this weekend to protect sensitive and tender vegetation. The cold temperatures will also combine with the wind Sunday night leading to even colder wind chills. Wind chill values in the teens will be possible in some locations. .Winter Weather... Snow will be possible in parts of northern, western, and central Oklahoma and western north Texas Monday night into Tuesday morning. Some snow accumulation of less than an inch could be possible in parts of western Oklahoma. However, the warm ground will likely mean any accumulation would occur on grassy or elevated surfaces and would likely melt quickly. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Apr 11, 1:58 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
158 PM CDT Sat Apr 11 2020
OKZ037-038-044-TXZ086-111930-
Tillman OK-Cotton OK-Comanche OK-Wichita TX-
158 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...west
central Cotton...southwestern Comanche and northwestern Wichita
Counties Until 230 PM CDT...
AT 154 PM CDT, a strong thunderstorm was located 6 miles south of
Hollister, moving northeast at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3418 9895 3421 9895 3421 9896 3420 9897
3421 9897 3422 9899 3422 9900 3427 9907
3452 9872 3428 9843 3413 9889
TIME...MOT...LOC 1854Z 235DEG 41KT 3425 9887
30The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 1:58 PM CDT | Special Weather Statement | OUN | Tillman | 32 min |
| Apr 11, 2:09 PM CDT | Wind Advisory | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 37 more | 32 hr |
| Apr 11, 2:41 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Stephens | 49 min |
| Apr 11, 3:12 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 27 min |
| Apr 11, 3:21 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, McClain, Murray, Stephens | 39 min |
| Apr 11, 3:24 PM CDT | Special Weather Statement | OUN | Alfalfa | 36 min |
| Apr 11, 3:55 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 23 min |
| Apr 11, 4:59 PM CDT | Special Weather Statement | OUN | Harmon | 31 min |
| Apr 11, 5:00 PM CDT | Special Weather Statement | OUN | Pontotoc | 30 min |
| Apr 11, 5:55 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 50 min |
| Apr 11, 6:11 PM CDT | Tornado Warning | OUN | Harmon | 14 min |
| Apr 11, 6:17 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 43 min |
| Apr 11, 6:46 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| Apr 11, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.